Virginia, 2017Flooding and Heavy Rain in Virginia, May 4 to 7, 2017
May 4 to 7, 2017 · NWS RNK · 9 events in 6 counties and zones
A significant hydrologic event took place May 4-5 as an upper level low tracked across the Tennessee Valley and pushed a complex frontal system through the region overnight. Deep layer moisture transport from the Gulf of Mexico and low level southeast flow led to atmospheric saturation.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant hydrologic event took place May 4-5 as an upper level low tracked across the Tennessee Valley and pushed a complex frontal system through the region overnight. Deep layer moisture transport from the Gulf of Mexico and low level southeast flow led to atmospheric saturation. In addition, strong jet dynamics and diffluence aloft, along with upslope flow, led to heavy rain along and east of the Blue Ridge Mountains. 24-hour rainfall totals ranged from 3-5 inches along the Blue Ridge and foothills. The top five rain gauge reports (in inches) for 24 hours ending 800 AM EDT on May 5th included Adney Gap IFLOWS (ADNV2) 5.17, Glasgow IFLOWS (GLSV2) 4.50, Sugarloaf Mtn. IFLOWS (SUGV2) 4.47, Trappers Lodge IFLOWS (TRAV2) 4.22 and Copper Hill COOP (COPV2) 3.41.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 4, 6:44 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, May 4, 6:44 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
744 AM EDT Thu May 4 2017
.SYNOPSIS...
Low pressure over western Tennessee will intensify and move
northeast into western Pennsylvania by late Friday. This system
will push a cold front through the Mid Atlantic region tonight
and Friday morning. High pressure builds in behind this low
early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 355 AM EDT Thursday...
Upper low just closing off over southwest Missouri early this
morning. Low deepens and tracks slowly to the east today and
tonight. Leading edge of rain moving northeast out of the Tennessee
Valley will be arriving in southwest Virginia and northwest North
Carolina around 15Z/11AM. Best dynamics and upper jet support will
be over the area after 00Z/8PM. Models similar with timing of the
dry slot on Friday morning in western North Carolina.
Winds speeds increase out of the southeast today with region between
the surface low over the Tennessee Valley and high pressure off the
New England coast. Strong enough jet just above the boundary layer
that downslope locations on the west side of the Appalachians,
especially from Mercer County, WV to Smyth County Virgina will have
gusty winds this afternoon through overnight. No changes to the wind
advisory needed at this time. The surface low occludes tonight with
the cold front crossing through western Virginia and western North
Carolina early Friday morning.
More of a question how much instability there will be. Bufkit
soundings forecasting modest instability this evening then once
moisture deepens and soundings become saturated the amount of
CAPE is negligible.
Cooler guidance was more reasonable for today given increasing cloud
cover and precipitation this afternoon. Temperatures tonight will be
non-diurnal and will depend more on the locations of the warm front
and cold front. MAV guidance still looks fine for minimum
temperatures.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 320 AM EDT Thursday...
An upper level low will track slowly eastward across the Tennessee
Valley Friday. This low will weaken and open into a trough Friday
night. While this system is in the vicinity, showers will be
plentiful across the mountains and scattered east of the Blue Ridge.
There may be enough instability with steep lapse rates aloft in the
cold pool for some small hail to fall across the mountains Friday
afternoon. If clouds are broken through the day, instabilities will
increase the chance for thunderstorms, but for now, only strong
showers are expected. With the expectations of a 8 to 10 hour dry
slot Friday, rainfall from afternoon and evening showers should not
pose any additional flood concerns.
The upper level trough will move north Saturday and is expected to
merge with another low over the Ohio Valley. Short waves coming
around these merging lows will keep the chances high for mountain
showers. Even though flow becomes northwesterly through the day,
these waves are strong enough to push showers east of the Blue Ridge
despite downslope trajectories. If overcast conditions remain
through the day Saturday, showers will mainly be a nuisance for any
graduation ceremonies or outdoor plans. If the sun is able to poke
through into the early afternoon, instabilities will increase the
threat for stronger storms to develop. The main threat from any
strong afternoon storms Saturday will be small hail. Colder air
arrives Saturday night following the passing of a cold front. This
air will be cold enough to see snow flakes along higher ridgetops.
Rain moves out early Friday morning with a dry slot over most of the
area into the afternoon. With more sun and less rain, Friday
afternoon temperatures will warm into the 60s across the mountains
to low to mid 70s east. Areas, such as the Mountain Empire and North
Carolina High Country, that sees rain come across from the upper low
early Friday afternoon may only have highs in the upper 50s. The
upper level low will bring clouds and cooler temperatures Saturday.
High temperatures across the mountains Saturday may not make it out
of the 50s, while the east warms into the 60s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 330 PM EDT Wednesday...
High pressure will build surface and aloft for Sunday into the first
part of next week, bringing dry weather with a gradual warming trend. A
fast moving system cresting the ridge will move out of the upper
midwest and looks to bring a chance of precipitation back to our
forecast by midweek.
Temperatures will trend from well below normal to near normal through
the period. Expect readings to go from the lower 60s east of the Ridge
on Sunday to around 70 by Wednesday, while locations west of the Ridge
warm from 50 to 55 on Sunday to lower and middle 60s by
Wednesday.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 740 AM EDT Thursday...
High clouds have spread across much of the Mid Atlantic region
this morning. Ceilings will lower gradually throughout the day.
Most of the rain will hold off until after 18z/2PM. After 18z,
MVFR ceilings will become more widespread. Areas of IFR ceilings
will develop after 00Z/8PM in the favored upslope areas on the
east side of the Appalachians.
Winds speeds will increase today with gusts from the east to
southeast at 20 to 30 knots after 21Z/5PM. Higher gusts are
possible at KBLF, especially around 00Z/8PM, due to a
combination of a strong low level jet and downslope direction of
the wind. Winds will begin to diminish after 06Z/2AM.
Models were is decent agreement on the timing of a front
crossing through the Central Appalachians late tonight. Not much
of a wind shift with the frontal passage but it will be the
leading edge of the dry slot.
Medium confidence on how fast ceilings will drop and Low
confidence about how strong winds will be.
Extended Aviation Discussion...
A slow moving low pressure system will bring widespread
rainfall and MVFR to IFR conditions to the Mid Atlantic region
into early Friday. The front will this system is forecast to
cross the Mid Atlantic region on Friday.
Upper cold pool trailing this system likely to combine with
upslope flow to keep sub-VFR including spotty showers across the
mountains Saturday with VFR to the east. There could even be a
few snow flurries in elevations above 3000 feet Saturday night
into Sunday morning in the western mountains. VFR conditions will
return Sunday into Monday. Moisture slowly increases Tuesday night
into Wednesday in the mountains.
&&
.HYDROLOGY...
As of 330 PM EDT Wednesday...
A period of moderate to heavy rainfall is again expected for the
late Thursday afternoon into early Friday morning, as a slow-
moving low focuses a deep fetch of moist air into the central
Appalachians. Anomalously high precipitable water values for
early May are expected to be common across the forecast area
Thursday evening. Compared to the April 22-24 event, flash
flood guidance values are slightly lower, with 3-hourly values
ranging from 1.5-2." west of the Blue Ridge to 2.5-3" in the
Piedmont and foothills of Virginia and North Carolina.
Forecast rainfall amounts for Thursday morning through Friday afternoon
will be 1.0 to 1.5 inches east of the Blue Ridge with amounts to the
west 0.5 to 1.0 inches due to some downsloping effects in the string
southeasterly flow. Orographic enhancement along the Ridge itself will
create rainfall totals of 1.5 to 2.0 inches.
The nature of this system will be fairly progressive as the fronts
occlude and rotate around the low, allowing the majority of the
precipitation to fall on Thursday night. While some locally higher
amounts are possible, clustering of guidance in precip plumes is not
extreme and adds confidence to the QPF.
Present indications from multi-model ensemble river prediction guidance
indicates that only the Dan River at South Boston is the most
vulnerable to experience a minor flooding from this event, with a
higher probability of attaining action stage. While other main-stem
rivers do experience rises, the projected crests are all below Action
stage levels. Smaller, faster responding creeks and streams may
experience sharp rises and potentially flooding particularly along and
east of the Blue Ridge.
Only isolated minor flooding is currently anticipated. This
potential will continue to be monitored carefully through the
coming days.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory from noon today to midnight EDT tonight for
VAZ007-009-015.
NC...Wind Advisory from noon today to midnight EDT tonight for
NCZ001-018.
WV...Wind Advisory from noon today to midnight EDT tonight for
WVZ042-043-508.
&&
SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...RCS
LONG TERM...MBS
AVIATION...AMS/KK
HYDROLOGY...AMS/MBSHazardous weather outlook, May 4, 5:26 AM EST, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
626 AM EDT Thu May 4 2017
NCZ002-003-019-020-VAZ010-012>014-016-017-022>024-032>035-051100-
Alleghany NC-Surry-Wilkes-Yadkin-Bland-Wythe-Pulaski-Montgomery-
Carroll-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-
Amherst-
626 AM EDT Thu May 4 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
Widespread moderate to locally heavy rain may result in flooding
tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Widespread moderate to locally heavy rain may result flooding into
Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-018-VAZ007-009-015-WVZ042-043-508-051100-
Ashe-Watauga-Tazewell-Smyth-Grayson-Mercer-Summers-
Western Greenbrier-
626 AM EDT Thu May 4 2017
...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Widespread moderate to locally heavy rain may result in flooding
tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Patchy frost is possible on Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ004>006-VAZ043>047-058-059-051100-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
626 AM EDT Thu May 4 2017
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
A few thunderstorms could bring damaging wind gusts tonight.
Widespread moderate to locally heavy rain may result in flooding
tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few thunderstorms could bring damaging wind gusts Friday morning.
Widespread moderate to locally heavy rain may result in flooding
into Friday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ011-018>020-WVZ044-507-051100-
Giles-Craig-Alleghany VA-Bath-Monroe-Eastern Greenbrier-
626 AM EDT Thu May 4 2017
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Widespread moderate to locally heavy rain may result in flooding
tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Widespread moderate to locally heavy rain may result in flooding
into Friday morning.
Patchy frost is possible Sunday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Heavy Rain, Floyd
- When
- May 4, 8:00 AM EST to May 5, 8:00 AM EST
- Where
- Floyd County, Copper Hill
- Reported by
- COOP Observer
- Coordinates
- 37.080, -80.130
The 24-hour rainfall of 3.41 inches at Copper Hill COOP (COPV2) ending at 0800 EST on the 5th was the 2nd highest daily rainfall in the month of May (data back to 1940), falling just shy of the record 3.54 inches on May 28, 1973.
Heavy Rain, Martinsville (C)
- When
- May 4, 8:00 AM EST to May 5, 8:00 AM EST
- Where
- Martinsville (C) County, Martinsville
- Reported by
- COOP Observer
- Coordinates
- 36.680, -79.870
Martinsville FP COOP (MARV2) station had its 4th highest daily May rainfall on record with 2.53 inches in the 24 hours ending at 0800 EST on May 5th. Records at this site date back to 1930.
Heavy Rain, Rockbridge
- When
- May 4, 8:00 AM EST to May 5, 8:00 AM EST
- Where
- Rockbridge County, 1 mi SE of Glasgow
- Reported by
- COOP Observer
- Coordinates
- 37.620, -79.437
The 24-hour rainfall of 3.60 inches at Glasgow 1 SE COOP (GLAV2) ending at 0800 EST on the 5th was the 2nd highest daily rainfall in the month of May (data back to 1967), falling just short of the record 4.12 inches on May 28, 1973.
Heavy Rain, Craig
- When
- May 4, 8:00 AM EST to May 5, 8:00 AM EST
- Where
- Craig County, New Castle
- Reported by
- COOP Observer
- Coordinates
- 37.500, -80.120
The COOP site at New Castle (NECV2) had 2.73 inches in 24 hours ending at 0800 EST, which is the 4th highest daily total for any May day. Records date back to 1907.
Flood, Patrick
- When
- May 5, 2:30 AM EST to 3:30 AM EST
- Where
- Patrick County, 1.55 mi E of Woolwine to 1.96 mi E of Woolwine
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.776, -80.252
The Smith River near Woolwine (SMVV2) in northern Patrick County crested at 9.63 feet (Minor FS 9 ft.) early on the 5th. This was between a 5 and 10-year flood event (0.2-0.1 Annual Exceedance Probability, AEP) per USGS flood frequency data. A portion of Jacks Creek Road was flooded.
Flood, Rockbridge
- When
- May 5, 4:00 AM EST to 8:00 AM EST
- Where
- Rockbridge County, 1.07 mi ENE of Kerrs Creek to 1.15 mi E of Kerrs Creek
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.857, -79.503
The USGS gage on Kerrs Creek near Lexington (KCKV2) shot upward to a crest of 11.16 feet (Moderate FS 11 ft.) which was the highest observed stage at this gage since June 2004. The recurrence interval for the peak discharge of 7510 cfs was very close to 25-year event (0.04 Annual Exceeedance Probability or AEP) per USGS studies. Several home evacuations were required by local rescue squads in Rockbridge County. In addition at least four roads were closed in the county by flooding.
Flood, Rockbridge
- When
- May 5, 4:00 AM EST to 8:00 AM EST
- Where
- Rockbridge County, 2.33 mi ESE of Collierstown to 2.15 mi S of Newtown
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.757, -79.541
An IFLOWS stream gage on Buffalo Creek near Murat recorded a stage of 11.40 feet (Minor FS - 7 ft). Emergency management officials reported serious flooding along portions of Buffalo Creek, described as the 'worst in 22 years'. Several homes in the Collierstown area were threatened by flooding from Buffalo Creek and a water rescue was performed from a home on Palfrey Lane that was surrounded by waters from Buffalo Creek.
Flood, Halifax
- When
- May 6, 3:30 AM EST to May 7, 6:00 AM EST
- Where
- Halifax County, 3.42 mi SSW of Sinai to 0.77 mi E of News Ferry
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.689, -78.964
The Dan River at South Boston (SBNV2) flooded, reaching 21.60 feet late on May 6th (Minor Flood Stage - 19 feet).
Flood, Halifax
- When
- May 6, 4:00 AM EST to May 7, 10:30 PM EST
- Where
- Halifax County, 0.82 mi SW of Randolph to 1.58 mi SW of Randolph
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.891, -78.710
Flooding developed along the Roanoke (Staunton) River with the river gage at Randolph (RNDV2) cresting just over 22.68 feet (Minor FS - 21 feet) late on the 6th. Several roads near the river were closed by flood waters.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in South Carolina, May 4, 20171 injured · $165,000 · EF1 · 3 events
- Strong Wind in Georgia, May 4, 2017$518,000 · 10 events
- Damaging Wind in Washington, May 4, 2017$700,000 · 61 kt wind · 1 event
- Tornado and Damaging Winds in Georgia, May 4, 20175 injured · EF1 · 4 events
- Tornadoes and Damaging Winds in Georgia, May 4, 2017$120,000 · EF0 · 4 events
- Flooding in Indiana, May 4 to 6, 20171 injured · $49,000 · 4 events
- Damaging Winds and Strong Wind in Florida, May 4 to 5, 20172 injured · $25,000 · 3 events
- Flash Flooding and Flooding in Illinois, May 4 to 6, 201734 events
- Tornadoes and Hail in Georgia, May 4, 2017EF1 · 10 events
- Strong Wind in Tennessee, May 4, 2017$41,000 · 3 events
- Tornadoes and Damaging Winds in South Carolina, May 4, 2017$500 · EF1 · 7 events
- Tornadoes and Heavy Rain in South Carolina, May 4, 2017$200 · EF1 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 702896, 702899, 702960, 703209, 700622, 700626, 700647, 700747, 700740.